Bleeding on the pill @DR_Paula

bleeding
contraception

#1

Hi I have recently got back into the pill after having a break for around 18 months and I had 1 box with 3 packs inside , my first pack was fine and I Am now 6 days into my second pack (as it’s the pill I don’t have a break inbetween) and have bled for the full 6 days , it’s not a full period bleed and is longer then my normal periods so I don’t know why? Would it be wise to just stop and will that stop the bleeding or would I keep bleeding and it maybe be worse ?? I had visited the nurse at my GP practice and was in the room less than 60 seconds so I don’t feel I’ve had the best advice from her just ‘ it will stop at some point just stick with it’ and then a ‘ goodbye ‘ so would be grateful of a second opinion or any similar experiences anyone else has had with the pill. @Dr_Paula


#2

Hello @Gjh99

Many thanks for your question - sorry to be slow in replying.

It sounds like you may be on the progestagen only pill? Is this correct? The commonest progestagen only pill contains a hormone called progestagen.

Bleeding patterns on the mini pill are quite variable. . Using a mini-pill containing desogestrel bleeding patterns are like this:
● 5 in 10 women can expect to have no bleeding or infrequent bleeding
● 4 in 10 women can expect to have 3–5 bleeding spotting/episodes in 3 months
● 1 in 10 women can expect >6 bleeding/spotting episodes in 3 months
● 2 in 10 women will experience bleeding/spotting episode lasting >14 days (prolonged
bleeding

Having said that, in clinic we always say that bleeding in the first 3 months of the pill is probably due to the pill but it is important to exclude other causes, just in case. For this reason we would usually offer a pregnancy test, a check for infection and ask if the person is up to date with their smears.

So, it is probably the pill, but it is worth excluding other things as well.

Many thanks

Paula